Hail, Lyman
- When
- July 17, 9:31 PM CST
- Where
- Lyman County, 3.24 mi SW of Lyman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.850, -99.780
An isolated severe thunderstorm brought quarter hail near Kennebec.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated severe thunderstorm brought quarter hail near Kennebec.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 5:33 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 633 PM CDT TUE JUL 17 2012 .UPDATE... FORECAST APPEARS TO BE ON TRACK. CURRENTLY TWO AREAS OF SHOWERS AND THUNDERSTORMS ARE EVIDENT ON RADAR...ONE OVER THE BLACK HILLS AND ONE OVER NORTHERN NE/FAR SOUTHERN SD. MOVEMENT IS VERY SLOW AND AREAL EXPANSION IS EXPECTED ONLY WITH A REINFORCING SHORTWAVE CLOSER TO MIDNIGHT. CANNOT RULE OUT DEVELOPMENT OF AN ISOLATED SHOWER BEFORE THAT THIS EVENING SO WILL LEAVE POPS ALONE FOR NOW. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH FRIDAY MORNING A SHALLOW WAVE TOPPING THE RIDGE THIS AFTERNOON RESPONSIBLE FOR ELEVATED SHOWERS. A SURFACE FRONT HAS STALLED SOUTH OF THE AREA AS WELL...SETTING US UP WITH A DECENT POOL OF MOIST AIR. THE SHORTWAVE EJECTING OUT OF WYOMING IS STILL TOO FAR WEST TO SUPPORT CONVECTION MUCH FARTHER EAST THAN THE BLACK HILLS. AS THE WAVE CONTINUES TO PROPAGATE EAST THIS EVENING...A MORE FAVORABLE STORM ENVIRONMENT BOTH ALOFT AND AT THE SURFACE WILL SUPPORT SHOWERS/STORMS INTO THE CWA. STORM ENVIRONMENT FEATURES RATHER LIMITED SHEAR AND 1000 TO 2000 J/KG CAPE...SO SUSPECT GREATEST THREAT WILL BE HAIL AND STRONG WINDS. WITH UPPER WAVE CONTINUING EAST OVERNIGHT AND A WEAK LOW LEVEL JET...SHOULD SEE SOME FORM OF CONVECTIVE SYSTEM...THOUGH UNCERTAINTY REMAINS OVER HOW THIS WILL EVOLVE AND WHO WOULD BENEFIT. THOUGH WAVE DEPARTS THE REGION MID DAY WEDNESDAY...LINGERING INSTABILITY MEANS WE WILL CONTINUE LOW POPS THROUGH THE AFTERNOON. THE UPPER RIDGE REBOUNDS WEDNESDAY NIGHT INTO EARLY FRIDAY...SO ANTICIPATE DRY CONDITIONS FOR THE REST OF THE PERIOD. TEMPERATURES MUCH CLOSER TO AVERAGE FOR NEXT 36 HOURS...HOWEVER WARM ADVECTION TAKES OVER LATE THURSDAY. .LONG TERM...FRIDAY THROUGH TUESDAY HOT TEMPERATURES WILL RETURN TO THE AREA AGAIN FOR FRIDAY AND SATURDAY AS 850 MB TEMPS REACH THE UPPER 20S TO AROUND 30 C ONCE AGAIN. HIGHS AROUND 100 DEGREES OR INTO THE LOW 100S ARE LIKELY OVER WESTERN AND SOUTHERN PORTIONS OF THE CWA...WITH 90S EXPECTED ELSEWHERE. WILL BE WATCHING A WEAK SFC LOW MOVING THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY WHICH COULD SPARK OFF A FEW STORMS OVER NORTHERN AND EASTERN PORTIONS OF THE CWA WHERE THE CAP WILL BE WEAKER. HIGHER 700 MB TEMPS FURTHER SOUTH SHOULD PREVENT MUCH IN THE WAY OF CONVECTION. LOW LEVEL JET ALSO GETS GOING FRIDAY NIGHT WHICH WILL AID IN ANY STORM DEVELOPMENT. AFTER THAT...PRECIP CHANCES GET PRETTY SLIM AND VERY WARM TEMPERATURES CONTINUE. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHRA/TSRA POSSIBLE ONCE AGAIN BUT CONFIDENCE IN AREAL COVERAGE AND EXACTLY WHERE THEY WILL FORM ARE IN QUESTION THIS EVENING. WILL KEEP VCTS MENTION AT THIS POINT AND ADJUST AS NEEDED. CURRENTLY STORMS ARE WELL WEST AND SOUTH OF TAF POINTS AND COVERAGE IS EXPANDING VERY SLOWLY. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT ALL TAF SITES EXCEPT MVFR IN HEAVIER SHOWERS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...CONNELLY LONG TERM...TMT AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1124 AM CDT TUE JUL 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181630- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1124 AM CDT TUE JUL 17 2012 /1024 AM MDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW WEAK STORMS WILL CONTINUE TO PROPAGATE ACROSS THE FORECAST AREA THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. STORMS MAY REDEVELOP IN THE HEAT OF THE AFTERNOON AROUND SOUTH CENTRAL SOUTH DAKOTA WITH AN ISOLATED HAIL AND WIND THREAT. MORE ORGANIZED CONVECTION COULD DEVELOP THROUGH THE EVENING/OVERNIGHT HOURS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...AGAIN AN ISOLATED HAIL AND WIND THREAT IS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WARM TEMPERATURES ARE EXPECTED LATE IN THE WEEK AND THROUGH THE WEEKEND. HEAT INDEX VALUES MAY AGAIN RISE TO OVER 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The Aberdeen radar (KABR), 209 km away, was scanning. The volume nearest the first event began at 03:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402837.